Ask an expert
Search expert health advice:
Browse by expert
- Allergy expert
- Anti-ageing expert
- Arthritis expert
- Breast cancer expert
- Cancer expert
- Oral health expert
- Diabetes expert
- EnviroHealth expert
- Family law expert
- Fertility expert
- Flu expert
- Headache expert
- Healthy Bones
- Hearing Expert
- Hypertension expert
- Incontinence Expert
- Labour lawyer
- Meditation Expert
19 Oct 2006
heart problems freaking me out
hi there i am 23 and have had problems with my heart for a while now. it comes and goes but lately it doesnt seem to be getting better. i went to a doctor who told me that its billowing mitral valve with tackycardia. i get pains in my chest and arms, sometimes feel dizzy and generally can always feel that my heart is there(like an uncomfortable feeling) i also battle to sleep because these problems seem to act up when i get into bed. sometimes it gets so bad it literally feels like im going to die. i feel a lack of energy which is not normal cause i am energetic. i somehow think this heart problem is related to my stomach cause i get reflux and feel like my food gets stuck at the bottom of my throat. i also have an uncomfortable feeling below my ribs on the left side under my heart. i also cant pick up weight. i was on purblocka,periactin and staminogro which didn't seem to help. i'm a student and i cant really afford the prices the cardiologist charge so i cant find out whats wrong with me. doctors dont help cause they either say that its panic attacks or refer me to a cardiologist. its not only panic attacks there is something else. please help as this problem is making me very depressed due to the fact that i constantly feel like im knocking on deaths door. thank you kindly
Okay, take a deep breath and calm down. Remember, I can’t examine you, so my comments can only be academic at best, but here goes anyway.
There are three possible problems you mention, and the symptoms of all three overlap somewhat. At some stage, therefore, you are going to HAVE to see a specialist to get this sorted out, otherwise you will be in a permanent anxiety/panic state, but, more importantly, you may miss out on treating a condition.
The “billowing mitral valve” diagnosis is called Barlow’s syndrome. If you truly have this – and this is not a GP diagnosis, but one which must be made by a specialist after the appropriate investigations – then you must at some stage see a cardiologist anyway. In this condition, the mitral valve is abnormal, and degenerates over time. Most of these valves will develop a leak, and will eventually need replacing, but only after many years. The trick is to identify when the degeneration speeds up, and when the valve needs to be replaced. This only a cardiologist can do. So, you would be wise to see a cardiologist now, to establish whether or not you have this syndrome at all. If you don’t, ( your GP could be totally wrong here) then that’s one problem less to worry about.
The digestive problems could be due to acid reflux, (easily treated) but could also be due to a panic attack. The feeling of food being stuck is a common one in anxiety states.The Purbloka should be slowing your pulse and helping the anxiety though. This also seems not to be helping very much.
The tiredness could be caused by the tachycardia, which in turn could be due to anxiety, or could be related to valve dysfunction.
So you see, Clint, you really do need to see a specialist to get this lot sorted out. As the only really potentially serious condition which needs to be identified for possible management is the valve dysfunction, referring you to a cardiologist is in fact the correct first step to take. I understand your financial constraints. However, there are some excellent cardiology departments at the large state hospitals. Why don’t you ask your doctor to refer you there, even though it may take ages before you can get an appointment. If you do have Barlow’s syndrome, it is early days, and not life-threatening, so you can afford to wait. In the meantime, try out some non-prescription anacids, eg Gaviscon, Gelusil and the likes. You may get much relief from the reflux. You could also ask your doctor for advice on increasing your dose of Purbloka, if that is possible. The Periactin is used for allergies, but I do not knwo Spirogrow at all. It is not listed in my register of prescription medications : it may have ingredients which aggravate tachycardias and panic states, so I cannot comment on that.
I hope you can get this sorted out Clint. It is not a train smash, and I do understand how you feel, but it clearly does bother you, and you do need to see a specialist. Good luck.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
- How rare is very rare? Your questions about blood clots – answered
- Strict public health measures associated with lower Covid-19 cases and deaths
- Lockdown dramatically increased stress levels and loss of sleep in mothers
- Why South Africa stopped making vaccines
- Anxiety around illness in childhood and adolescence can become chronic
- THE ESKOM FILES | From pastor to coal dealer: The many blessings of Eskom exec's lover
- Threats, corruption and pecking orders: Laying out the feud at state-owned chicken producer Daybreak Farms
- 'Insurmountable' problems chasing away 'right-minded investors' - sabotage to SA’s land reform project
- Busi Mavuso | Unions are right to blame Eskom's former management - but it doesn't help
- Adriaan Basson | This is how it ends for Ace - not with a bang but a whimper
Have you entered our Health of the Nation survey?Please select an option Oops! Something went wrong, please try again later.
32% - 9468 votes
68% - 20241 votes